Dropping the amount of prednisone

Have been following this site with interest for some time now as to how each one progresses. I am down to 9mg from 10mg of prednisone last 10% drop. Is this where I could run into difficulty have had no real problem up to now. Do I drop to 8mg or 8.5mg.Did show my GP the reduction plan didn't seem too interested. Your dropping slowly was all he said. I would hate to go backwards and be in pain again.

16 Replies

oldestnewest
  • My very kind rummy put me on 1calender month 10mg next month 10/9mg alternative days next month 9mg and so on was on 7/6mg when I saw him end October told to stay on that till end March then go to 6mg carry on going down . Working for me

  • Hi,

    I dropped in 1mg stages between the doses 10mg down to 6mg, and then went onto 0.5mg drops. Each one about a month at a time. But really it's a case of trying, you may be able to continue with 1mg reductions without too much problem, but you must also remember that before much longer your adrenal glands need to start working again, and for some that makes reducing more difficult.

    If you use a slow tapering plan, that is over a period of weeks rather than an overnight drop, you should find it easier. There are various different ones on the PMRGCAuk webpage, or devise your own.

    I used one where on 1st week I took the new dose on 2 days (not consecutive, say Mon & Thurs) 2nd week I took new dose for 3 days, 3rd week I took new dose for 5 days, 4th week new dose every day.

    As I say, it's up to how you feel, if you're not happy with 1mg drops then try 0.5mg, and don't be put off by your doctor.

  • I have been following the Dead slow and nearly stop plan starting at 1day new dose 4days old to one day old dose 4days new and then dropping another 1mg These drops come 26days apart.I wonder should I continue until I get down to 5mg then do the .05mg drops.

  • Go completely by how YOU feel. Remember, once you are below 10 mg a 1 mg drop is more than 10%. I tweaked the DSNS thus: I dropped .5 mg for the first half of the taper - 4 days or 7 days whichever you choose - at the point in the middle where you actually have two days old dose for the second time I would drop another .5 mg. So halfway through the taper my initial drop of .5 mg became my new "old" dose and the second .5 mg became my new "new" dose, if that makes any sense. It meant that I never dropped more than .5 mg from one day to the next, but achieved a full mg drop by the end of the taper. This worked very well for me from 7 mg to 3 mg, but have since dropped by only .5 mg at a time, and the whole process has become very much slower - nearly stop ;)

  • As I, and others, said, it all depends on YOU and your circumstances. Unfortunately you are the only who can tell that, we can only give our advice and experiences. If you are slightly unsure, then I would say go the slower route.

  • The above advice is, what you need to follow. How you are feeling at the time is the highest priority. Add to this any extra stress, over doing it or catching a bug. These last three need to trigger "Stay on dose", don't reduce until you have settled again. It may delay the reduction by a month, but it's worth it. I managed to get down to 8mg twice, looking back one of these have in my estimation caused a reversal. Had to go back to 19mg and the second instance 15mg before I got back to stable. This has added nearly 9 months of reduction time to my situation, let along the frustration, difficulty in knowing if you're doing the right thing, or considering if it's something else. Non of this you need.

    In PRMpro's words (I think) "It's not a race" Take it easy, slowly, but try not to go over the edge.

    All the best.

  • Guilty as charged M'Lud...

  • Since you are already using the DSNS approach it is a case of suck it and see. I have no choice, I can't cut my 1mg tablets so whatever level I'm at it has to be 1mg at a time. There are people who don't cope well with that much and prefer 0.5mg because they can cut the tablets.

    As for will it be more difficult? It depends on only one thing - YOU. If your lowest dose that works is going to be say 5mg it shouldn't be a problem yet - you are still a few reductions to go. If it is to be 8mg - you are nearly there and the sticking point will come sooner.

    I'd say keep on with 1mg drops until you meet a problem. IF you meet a problem don't mess about waiting to see if it gets better. Go back to the previous dose immediately, let it stabilise for a couple of weeks and then try 0.5mg. Once you "fail" twice, don't push it, wait a month or so and try again. It may work the next time, it may not.

    It isn't a race - even if your doctor tries to tell you it is. As long as you don't sit there in denial when you have niggles in response to a drop you won't have a flare due to going to too low a dose. But you MAY have a flare due to an increase in the activity of the disease - that is in the stars and none of us can predict that.

  • Thanks for all the opinions. This site is so helpful.From it I gather everyone has to experiment and do what suits their body.So here goes. Plenty of alternative ways of dropping prednisone.

  • I showed my GP the DSNS reduction plan that I'd devised for myself and he thought it was great. Lovely GP! Luck of the draw - a previous GP I saw at diagnosis failed to mention bone health to me and 9 months down the line, lovely GP requested a DEXA scan and I've been diagnosed with osteoporosis...... As everyone says, listen to your body as well as learning to be an intelligent patient and demanding your rights!

  • Hello Zanthy,

    I'd just like to agree with what others have said - this is a very individual thing, and symptoms are king. I'm tapering from a high of 15mg, now just down to 12.5 after about 6 weeks. I've found that even though it's supposed to be below 10mg that it becomes more difficult, even now I just don't cope well with a full mg drop. I bought a pill splitter from the chemist and this works very well. If I wasn't able to split the pills, I'd probably try alternating doses for at least a week or 10 days before going completely to the lower dose. My GP thinks I'm going too slowly, but having followed her plan before (and had a flare and had to go back to the beginning), I'm determined to do it my way. Only we know how our bodies feel!

    Good luck in continuing downwards (so to speak!)

  • I've never really thought that it is only below 10mg that it gets more difficult. In fact, it was because a friend couldn't reduce at above 20mg that the Dead Slow approach was born!

  • I've certainly found it more difficult, but that could be because I never needed anything like the 15 mg I started with and so it was easy to get down to 10. Perhaps going from 3 to 2 (which I've just checked my diary has taken me 6 months, and I feel a bit insecure at 2 and take a slightly higher dose about once a week or ten days) has been so difficult because my lowest possible dose actually hovers somewhere between 2.5 and 2!

  • I suppose I was thinking about how it can be trickier to manage proportionate reductions of not more than 10% from a relatively low dose of below 10mg, and also the likely effect on adrenal glands. Never yet having got below 10mg I have visions of trying to prune already miniscule tablets into even smaller sections - like splitting the atom I imagine! (I know I won't really get into quarters - I'll have to do something like alternating days).

  • You can also spread it out, challenging the body with the new dose just one day at a time:

    healthunlocked.com/pmrgcauk...

    It has worked for a lot of people - including Heron who spreads it even further and tweaks it.

  • Hi Zanthy, I would go down at 1mg every 6 weeks from 10mg downwards, just take your time and don't rush.You surely don't want those pains again.Take care, hope you get well and feel well with slow reduction. I myself fro 10mg went down very slowly and now at 4mg, I still feel good.

    Warmest Wishes,

You may also like...